LONGMONT, Colo. - Longmont firefighters and emergency responders have been busy this summer, dealing with a spike in heroin overdose cases.
"In the last six months or so, I would say we've seen a little bit of a surge," said firefighter Molly Meehan. It could be a little bit more of an availability of heroin. It might be different heroin, or mixed with something."
As part of the effort to help resuscitate patients, crews are administering a drug named Naloxone. The medication can be given through an IV or a nasal spray and can reverse the impact of an overdose. The drug is also used to help those dealing with a prescription drug overdose.
In 2013, the fire department used Naloxone 78 times. So far this year, they've handled 42 cases.
"We try to administer it just enough that they start breathing again," said Meehan.
The last few weeks here have been puzzling as those on the front lines looking for explanations as to why there's been this most recent jump in heroin overdoses.
Adding to the challenge: the drug recipes appear to be changing.
"These heroin addicts will sometimes get used to a certain level and then they'll get a new batch, that'll be more potent. They'll use their same dosing and that will throw them over the edge in a respiratory distress situation," said Lt. John Weaver, Longmont Fire Department.